MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH NO 5. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH NO 5. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5537-G-511
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Injury (2348)
Date of Event 01/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.The following devices were also listed in this report: tri cemented stem 12mmx100mm; 5560-s-212; 0039528l, tri ts femur sz4 right; 5512-f-402; tv4e, triathlon asymmetric x3 patella; 5551-g-350; p2vw, triathlonasymconeaugsz b rm/ll; 5549-a-222; a778, tri post augment sz4 5mm; 5543-a-400; vrlz, tri post augment sz4 5mm; 5543-a-400; vrlz, tri ts baseplate size 5; 5521-b-500; vbhea, tri press-fit stem 17mm x 100mm; 5565-s-017; m8s56l.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Not returned.
 
Event or Problem Description
Dr.(b)(6) at hospital (b)(6) performed an above the knee amputation of the right leg on a patient with an infected stryker triathlon revision total knee.The history of the patient included a right medial unicompartmental knee in (b)(6) 2011 (per op notes: dr.(b)(6) op note made mention of it being a makoplasty, however dr.(b)(6) and hospital (b)(6) didn't have the mako technology at that time) possibly with dr.(b)(6) at hospital (b)(6).Then the patient was infected and had at least one or possibly two knee revisions (implant system unknown) before visiting with dr.(b)(6) of hospital (b)(6).Dr.(b)(6) had removed the total knee implants and put a cement spacer in some time in 2016.He then performed the 2nd stage revision on (b)(6) 2016 implanting stryker triathlon revision implants.According to dr.(b)(6) some months following that surgery, the patient became infected once again which has led to the procedure today.
 
Event or Problem Description
Dr.(b)(6) at hospital (b)(6) performed an above the knee amputation of the right leg on a patient with an infected stryker triathlon revision total knee.The history of the patient included a right medial unicompartmental knee in (b)(6) 2011 (per op notes: dr.(b)(6) note made mention of it being a makoplasty, however dr.(b)(6) and hospital (b)(6) didn't have the mako technology at that time) possibly with dr.(b)(6) at hospital (b)(6).Then the patient was infected and had at least one or possibly two knee revisions (implant system unknown) before visiting with dr.(b)(6) of hospital (b)(6).Dr.(b)(6) had removed the total knee implants and put a cement spacer in some time in 2016.He then performed the 2nd stage revision on (b)(6) 2016 implanting stryker triathlon revision implants.According to dr.(b)(6) some months following that surgery, the patient became infected once again which has led to the procedure today.
 
Additional Manufacturer Narrative
An event regarding infection involving a triathlon insert component was reported.The event was confirmed based on the medical records that were provided.Conclusions: clinician review of the medical records provided concluded that device-related factors play no role in infection scenario¿s of failure.As such should root cause of failure in this case be considered an adverse mix of multiple patient-related and procedure-related factors without device-related factors even if an amputation procedure was performed.Infection is primarily a procedure-related complication with sometimes additional patient-related risk factors of which multiple were present in this patient.Additionally, infection was already present prior to implantation of the current triathlon ts devices.This pi case is not device-related.[.] failed previous two-stage treatment procedures for knee arthroplasty infection in a patient with multi-substance abuse including cocaine and vascular injury to the knee with a bypass graft in the knee area has left no other treatment option than above knee amputation as last resort to infection treatment.No further investigation is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
NO 5. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7242510
Report Number0002249697-2018-00321
Device Sequence Number1036279
Product Code MBH
UDI-Device Identifier07613327027297
UDI-Public07613327027297
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Catalogue Number5537-G-511
Device Lot Number267JMY
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/08/2018
Supplement Date Received by Manufacturer02/19/2018
Initial Report FDA Received Date02/05/2018
Supplement Report FDA Received Date03/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient Age49 YR
Patient Weight77